Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 3:44 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 3:44 PM CDT (20:44 UTC)
- Expired
- May 14, 2018, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS53 KTOP 142044
SVRTOP
KSC061-127-197-142130-
/O.NEW.KTOP.SV.W.0068.180514T2044Z-180514T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
344 PM CDT MON MAY 14 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Geary County in east central Kansas...
Northeastern Morris County in east central Kansas...
Western Wabaunsee County in east central Kansas...
* Until 430 PM CDT
* At 343 PM CDT, a severe thunderstorm was located 5 miles west of
Volland, moving east at 20 mph. Additional thunderstorms were
developing in far northeast Morris County and may produce golf
ball size hail. These thunderstorms were moving northeast at 20
MPH.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Alma, Alta Vista, Dwight, McFarland, Paxico and Volland.
This includes Interstate 70 between mile markers 327 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9660 3898 9658 3912 9614 3887 9612
TIME...MOT...LOC 2043Z 262DEG 17KT 3895 9651
HAIL...1.75IN
WIND...60MPH
$$
Baerg2 follow-up statements
095
WWUS53 KTOP 142103
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
403 PM CDT MON MAY 14 2018
KSC061-142113-
/O.CAN.KTOP.SV.W.0068.000000T0000Z-180514T2130Z/
Geary-
403 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3887 9659 3887 9650 3901 9650 3912 9614
3887 9612 3879 9660
TIME...MOT...LOC 2103Z 264DEG 18KT 3895 9637
$$
KSC127-197-142130-
/O.CON.KTOP.SV.W.0068.000000T0000Z-180514T2130Z/
Morris-Wabaunsee-
403 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN MORRIS AND WESTERN WABAUNSEE COUNTIES...
At 403 PM CDT, a severe thunderstorm was located over Volland, moving
east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alma, Alta Vista, Dwight, McFarland, Paxico and Volland.
This includes Interstate 70 between mile markers 326 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9659 3887 9650 3901 9650 3912 9614
3887 9612 3879 9660
TIME...MOT...LOC 2103Z 264DEG 18KT 3895 9637
HAIL...1.75IN
WIND...60MPH
$$
Baerg307
WWUS53 KTOP 142112
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
412 PM CDT MON MAY 14 2018
KSC127-142121-
/O.CAN.KTOP.SV.W.0068.000000T0000Z-180514T2130Z/
Morris-
412 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3891 9639 3903 9642 3912 9614 3888 9612
TIME...MOT...LOC 2111Z 262DEG 17KT 3896 9632
$$
KSC197-142130-
/O.CON.KTOP.SV.W.0068.000000T0000Z-180514T2130Z/
Wabaunsee-
412 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL WABAUNSEE COUNTY...
At 411 PM CDT, a severe thunderstorm was located 4 miles south of
Alma, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alma, McFarland and Paxico.
This includes Interstate 70 between mile markers 327 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 9639 3903 9642 3912 9614 3888 9612
TIME...MOT...LOC 2111Z 262DEG 17KT 3896 9632
HAIL...1.75IN
WIND...60MPH
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 14, 2:40 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 240 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon May 14 2018 A complex severe weather threat exists for this afternoon and evening across portions of east central Kansas with hail and wind the main threat. An elevated line of convection rolled across portions of north central and northeastern Kansas this morning and gradually waned as the morning wore on. This line appears to have been tied to weak ribbon of H800 theta-e advection, but most 06/12Z guidance failed to resolve this feature. The outflow from this line was located along a line from Jefferson to Morris County with the main synoptic boundary located about 20-30 miles to the SE. However, return flow was starting to set in along the western periphery of the boundaries and the CU field was starting to lift back northward. This trend is expected for at least the next several hours as the surface low in Oklahoma lifts slightly northward. Shallow warm sector convection festered over the SE portions of the CWA around midday with deeper cells developing along a pre-frontal boundary visible in satellite imagery from Greenwood to Miami counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE will result in numerous convective updrafts generating along the multitude of boundaries located across the area and on residual outflow boundaries produced by earlier convection. However, the lack of strong convergence and weak CINH, combined with only marginal deep shear and backed mid-level winds, will result in a complex initial storm mode with a mixture of discrete and multi-cell clusters possible at first, growing upscale into line segments. Low- level southerly inflow winds are progged to be weak with speeds of only 5 to 10 kts, but there is enough SRH in the lower profiles of the atmosphere to warrant a non-zero tornado risk, especially near the surface boundary. Multiple rounds of both surface-based and--further north and/or later in the event--elevated storms are expected throughout the afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch range coupled with weak flow and storm motions parallel to the lines of forcing may result in a heavy rain potential for any training storms. Antecedent conditions this area are dry, but it would not take long for an efficient storm to produce flooding concerns. The convection will gradually lessen in intensity and coverage overnight as the upper level wave lifts northward and shortwave ridging builds in. The position of the surface boundary on Tuesday will depend on convective trends this afternoon and tonight, but it looks to be positioned over far SE Kansas by peak heating on Tuesday. The lack of a significant thermal gradient across the boundary means that storms may have the potential to be surface- based again on Tuesday well behind the boundary, though the lack of a strong forcing mechanism and backed wind fields would only support a marginal wind and hail threat at best. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon May 14 2018 Multiple, ill-timed chances for showers and storms will continue for the rest of the week with temperatures still remaining above average. A rex block will be present over the western U.S. at the start of the period and then break down by Friday. However, the region will be under split flow through the weekend. The aforementioned surface boundary will wash out over the Ozarks and Ohio River Valley Wednesday morning with broad zonal surface ridging extending from the Great Lakes to the Upper Mississippi River Valley. Return flow will start working back into Kansas midday Wednesday and once again present the chance for showers and storms along this area of broad convergence during peak heating. The interface between this return flow and surface ridge oscillates over the area Wed night into Thu, with return flow become more established over NE Kansas by Thu afternoon. Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary low over the SW U.S. on Thu and Fri and will keep the chance of storms in the forecast. It will not be until Friday night into Saturday that the pattern becomes more progressive. Nevertheless, given the complex nature of this setup, the timing and associated details of any convective complex will likely not be known until a day or so before the event and hinge on the evolution of the previous day's convection. Highs midweek will remain in the 80s and gradually rise into the upper 80s to near 90 as the return flow strengthens. The next chance of cooler weather will not arrive until late in the weekend as the synoptic pattern breaks down. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 240 PM CDT Mon May 14 2018 Showers and storms are expected this afternoon and evening, primarily along and south of a CNK to STJ line. These storms may result in localized restrictions. Lower MVFR ceilings may work in later tonight from the NW and gradually lift on Tuesday morning. Variable winds of 5 to 10 kts today will veer to the NW by this evening as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, May 14, 2:48 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Mon May 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Mon May 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible late this afternoon and evening across much of the outlook area, with the best chance for severe storms along and south of Interstate 70. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, May 14, 2:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 8 NW WHITE CITY 38.88N 96.83W
05/14/2018 E0.88 INCH GEARY KS TRAINED SPOTTER
&&
JWSpecial weather statement, May 14, 3:00 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 300 PM CDT MON MAY 14 2018 KSZ058-059-142030- Coffey-Anderson- 300 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES UNTIL 330 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over Neosho Falls, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Anderson and southeastern Coffey Counties. A severe thunderstorm watch remains in effect until 1000 PM CDT for east central Kansas. LAT...LON 3805 9565 3815 9543 3804 9536 3804 9564 TIME...MOT...LOC 1959Z 246DEG 9KT 3802 9553 27
Local storm report, May 14, 3:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 8 NW WHITE CITY 38.88N 96.83W
05/14/2018 E1.75 INCH GEARY KS EMERGENCY MNGR
NICKEL TO GOLF BALL SIZE HAIL.
&&
JWLocal storm report, May 14, 3:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 4 SSE GRANDVIEW PLAZA 38.95N 96.74W
05/14/2018 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
JWLocal storm report, May 14, 3:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LE ROY 38.08N 95.63W
05/14/2018 E0.75 INCH COFFEY KS LAW ENFORCEMENT
&&Local storm report, May 14, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 4 E LE ROY 38.08N 95.56W
05/14/2018 E1.75 INCH COFFEY KS EMERGENCY MNGR
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:32 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 13, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| May 13, 10:41 PM CDT | Special Weather Statement | TOP | Republic | 64 min |
| May 13, 10:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
| May 13, 11:13 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 47 min |
| May 13, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 49 min |
| May 14, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 33 min |
| May 14, 12:36 AM CDT | Special Weather Statement | TOP | Washington | 39 min |
| May 14, 1:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| May 14, 1:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 52 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 14, 2:45 PM CDT | Special Weather Statement | TOP | Geary | 45 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 41 min |
| May 14, 3:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 14, 3:17 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| May 14, 3:21 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 14, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| May 14, 3:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| May 14, 4:11 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 7 hr |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 51 min |
| May 14, 4:28 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 35 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| May 14, 5:02 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 14, 5:41 PM CDT | Special Weather Statement | TOP | Jackson | 49 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| May 14, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 39 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| May 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 40 min |
| May 14, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Osage | 36 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 20 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 32 min |
| May 14, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 42 min |
| May 14, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.